Log in
AF Association
16,785 members19,913 posts

Amiodarone and Apixaban anyone?

I saw the Cardiologist yesterday who said that my AF is permanent and my EGG shows that it's been there for a long time! He hopes that Amiodarone will regulate it but may need cardioversion to help. I'll be on Apixaban to anticoagulate as Dabigatran reacts with Amiodarone. Has anyone had similar treatment?

12 Replies
oldestnewest

Hi Kindred

I think you mean persistent (like me) because permanent means uncurable and never able to go back into NSR, and if the specialist is trying Amiodarone and/or a CV then it can't be permanent.

Amiodarone is a very powerful drug with some fairly hefty potential side effects so I hope he has talked you through these, but it is used to try and bring people back into NSR. And of course you need to be anti-coagulated, so I am sure you will be good on Dabigatran I think most people are.

I'm also very curious about the "ECG shows I have been in persistent AF for a long time" I wasn't aware that an ECG could show that. In fact I have been told that there is no way of knowing how long you have been in AF, so I would love to know more about that, is your Cardio an EP?

But good news that you are under treatment, sounds all reasonable, so good luck and come back and ask questions if we can help

Be well

Ian

1 like
Reply

Thanks for your reply Ian. I think it's 'persistent long standing'; does that make more sense? He said that the ECG showed him that the arrhythmia was embedded. I have been having symptoms for many years but never realised what they were. In fact, as a teenager I was prescribed Ponderax which has been linked with valvular heart problems. The stroke specialist I saw initially wwanted me to find out if I'Id taken it for more than 3 months and my GP showsd me where my medical notes had an entry stating 'palpitations'. That was when I was aged 19!

I am currently on Dabigatran but this apparently reacts with Amiodarone so I'm changing to Apixaban.

I don't know if he's an EP; he said that he wouldn't consider ablation and that this area is all he works in so perhaps he is?

He did explain side effects but said that a strong drug is needed to try to regulate. I'm having blood tests on Tuesday and will see him in 2 months as the Amiodarone takes 6 weeks to 'bite'.

I have so many questions and much to learn in order to come to terms with AF and I'm so pleased to have found this association and site.

Kind regards, Jen

Reply

Hi Kindred, when I was diagnosed with AF like you I was placed on an Anti Coagulant and Amiodarone. I don't think I was in AF for as long as you approx two months I would have said. The plan was for a cardioversion, but after a week the Amiodarone put me back in NSR. Subsequently I was taken off the Anti Coagulant. I had no side effects in 18 months on the drug, but like Ian states, it's quite a potent drug. I switched to Flecainide, but it didn't work and after two months of regular episodes I have been put back on Amiodarone, prior to an EP visit. However, two weeks into taking the meds, they have yet to put me back in NSR, so I'm getting a little concerned.

Lots of people have had different experiences of Amiodarone, so have a read through past posts for a few pointers and I hope all goes well for you.

Jason

Reply

Thank you Jason. That's very encouraging. How brilliant that it worked so quickly the first time. The Cardio told me that Amiodarone takes 6 weeks to take effect, so fingers crossed that it will be successful for you again. I shall look out for a post from you and hope it's positive. All the best. Jen

Reply

If its any help to you , kindred, amiodarone kicked in for me at day 8 when I was first diagnosed over 21 years ago ( I keep all my records! ) I had been in fast AF for several weeks. Sandra

Reply

Thanks so much Sandra. What's your situation now? Are you in AF? I've looked at past posts/questions and there are very extreme viewpoints and experiences of this drug. I guess I have to weigh it all up and decide whether to learn to live with it. All the best, Jen

Reply

Hi Jen, in reply I was on Amiodarone for 18 months many years ago. It didn't suit me terribly well, I kept getting breakthrough AF , not lasting but disconcerting nevertheless. On a lighter note I was also a ' sun worshipper ' at the time so all that had to stop! ( Thank goodness for 'St tropez' ! )

My history is rather chequered so I won't bore you.

I was interested that you mentioned Ponderax - which i have also taken in the dim & distant past - as my 1st bout of AF was triggered by what was, at that time, a new 'diet ' drug - Adifax. It was not long before this was withdrawn from UK market.I also have to admit that in my late teens to mid thirties I relied heavily on prescription diet drugs to stay slim -- the earlier ones being amphetamine types like Preludin ( German ). I think this is probably why I have a guilt complex with my AF.

Do you have fast heart rate ? I would go for an electrical cardioversion & see what happens then. Many people take Amiodarone with few symptoms but tread carefully.

Regards Sandra

Reply

Hi Sandra,muchve the sun too! I tan well as long as I use 15 protection. Could you not go in the sun at all?

Ponderax and Adifax are similar and both were banned. They're both amphetamine based. The cardio said he didn't think my AF was caused by this but I want to look into it as there has been info in the press about the link. There have been law suits in NZ I believe.

Do you know if yours was definitely linked? I don't think you should feel guilty as no one knew the dangers then. I've always fought my weight, yo-yoing all my life! I'm a Slimming World member and now MUST lose on the cardio's advice as he said he wouldn't consider ablation because of my weight! He's the first doc to tell me in no uncertain terms so reality check for me!

My heart rate is not usually fast except on exertion when it has caused difficulty in breathing. Just irregular all the time. I'm getting the prescription today so here goes. ..

Thanks so much x

Reply

Jen, you will find that you must not expose your skin to sunlight deliberately when taking Amiodarone. I'm surprised that this has not been mentioned to you. When i had a more recent course of Amio. the hospital pharmacist emphasised this to me & also said that I would be entitled to factor 50 sun protection on NHS. You will find that you will burn easily & in time the skin may take on a greyish hue -- not a good look! This never happened to me though. You must wear sun hat.

Best of luck with your weight loss. I must get back to Slimming World -- I have had so much socialising this summer that things have drifted a bit! I have had 3 ablations, probably my allotted amount, but still get 'breakthroughs' . I am taking Disopyramide which seems to suit me but I have forgotten what it's like to feel normal!

Sandra

Reply

Hi , as one of the unlucky takers of amiodarone , I too was waiting for a ablation when given this drug , I now have terminal pulmonary fibrosis - gone from a very fit 70 year young to struggling to do anything , get advice , John

Reply

Hi , as one of the unlucky takers of amiodarone , I too was waiting for a ablation when given this drug , I now have terminal pulmonary fibrosis - gone from a very fit 70 year young to struggling to do anything , get advice , John

Reply

Thank you Sandra. I've just been to meet the Arrhythmia nurse who works with my cardio (who is an EP). I have been warned of the possible issues so no more sun for the foreseeable future (luckily for me, it looks as though summer has gone)! Thanks for the tip about Factor 50. I read about the blue/grey tinge- oh dear! I'm really not a hat person but I will take your advice.

John, Thank you for taking the trouble to post; I am so sorry to hear what's happened to you. If you feel up to it, I'd be very interested to hear how long you were taking it and what symptoms did you have?

I've been told that the Amiodarone will be short term for me. I have a follow up appointment with the Arrhythmia nurse in 4 weeks and have her number should I need to ring. If I'm in sinus then- great! But if not I'll have the cardioversion.

Ian, I found out today that my cardio is an EP. Apparently they have had success in treating chronic AF with Amiodrone/Cardioversion and I am classed as having 'permanent' AF. I forgot to ask how he can tell this from the ECG but I will ask tomorrow.

Thank you so much to everyone who makes this forum so informative and supportive. Jen

Reply

You may also like...